Try it
Psychiatry · Substance use: buprenorphine induction
Sample itemA heroin user who took heroin four hours ago is given sublingual buprenorphine and promptly develops severe withdrawal symptoms. This occurs because buprenorphine
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Is a high-affinity partial agonist that displaces full agonists from the mu receptor
Buprenorphine binds mu receptors with high affinity but low intrinsic activity, so it displaces full agonists and may precipitate withdrawal if given too early. Induction should wait until mild to moderate withdrawal is present. The same property gives it a ceiling effect on respiratory depression.
Option by option
A. Is a kappa-only agonist
Its main action is at the mu receptor and not exclusive kappa agonism.
B. Is a pure antagonist like naloxone
Buprenorphine is not a pure antagonist, though naloxone is.
C. Is a high-affinity partial agonist that displaces full agonists from the mu receptor (correct)
Correct. A high-affinity partial agonist displaces heroin and precipitates withdrawal.
D. Inhibits metabolism of heroin
It does not inhibit heroin metabolism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…